Alert archive / Arizona / Tornado Warnings in 2024

Tornado Warning 5, NWS Tucson, AZ

August 21, 2024Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this tornado warning at Aug 21, 2024, 3:45 PM MST for Cochise County, Graham County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2024, 3:45 PM MST (22:45 UTC)
Expired
Aug 21, 2024, 4:05 PM MST
In force
20 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WFUS55 KTWC 212245
TORTWC
AZC003-009-212315-
/O.NEW.KTWC.TO.W.0005.240821T2245Z-240821T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tucson AZ
345 PM MST Wed Aug 21 2024

The National Weather Service in Tucson has issued a

* Tornado Warning for...
  Southern Graham County in southeastern Arizona...
  North central Cochise County in southeastern Arizona...

* Until 415 PM MST.

* At 345 PM MST, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of Willcox, moving northwest at 15
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly remote areas of
  southern Graham and north central Cochise Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3234 10984 3230 10987 3235 11008 3245 11002
TIME...MOT...LOC 2245Z 116DEG 14KT 3235 10992 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
1 follow-up statement
363 
WWUS55 KTWC 212305
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
405 PM MST Wed Aug 21 2024

AZC003-009-212313-
/O.CAN.KTWC.TO.W.0005.000000T0000Z-240821T2315Z/
Graham-Cochise-
405 PM MST Wed Aug 21 2024

...THE TORNADO WARNING FOR SOUTHERN GRAHAM AND NORTH CENTRAL COCHISE
COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area until 
415 pm.

&&

LAT...LON 3234 10984 3230 10987 3235 11008 3245 11002
TIME...MOT...LOC 2256Z 116DEG 14KT 3238 11000 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this tornado warning went out at Aug 21, 1:49 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 21, 1:49 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
149 PM MST Wed Aug 21 2024

.SYNOPSIS...

Scattered thunderstorms this afternoon and evening, mainly east of
Tucson and Nogales. Heavy rain, strong wind gusts, and small hail
will be possible with any thunderstorm. Thunderstorm chances
become more isolated and shift east of Tucson Thursday through the
weekend. High temperatures near to slightly above normal through
the forecast period.

&&

.DISCUSSION...

This afternoon's meteorological picture is defined by the remnants
of a mesoscale convective system over Pima and Pinal counties,
while convection was developing further east where skies have been
clear through the day. To the east (mainly Cochise to Graham
counties), drier air in the low to mid levels will allow for a
severe wind gust threat to develop with increasing instability
this afternoon. The gradient of this environment sits near the
Tucson metro, along a line from Tucson to Nogales. This morning's
convective activity will likely suppress further initiation
behind the main track, however Tucson and Nogales are on the edge
of where the convective environment should rebound this afternoon.
Overall, the greatest chances this afternoon and evening for
convection will be east as stated, with a lower and uncertain
probability into Santa Cruz and eastern Pima (and subsequently
Pinal as convection developing to the south may move in). The main
hazards will be heavy rain and strong to severe wind gusts, while
relatively good shear with around 20 knots of flow in the mid
levels will allow for an isolated severe hail threat as well (as
seen in Tucson this morning).

Thursday's activity will depend on the turning over of the
atmosphere with today's convection, though moisture will remain in
place to continue thunderstorm chances. As flow aloft will begin
to turn southwest, this will begin to bring drier air into western
areas. This keeps best convective chances tomorrow from Tucson
eastward.

The period through the weekend will be characterized by a deep
western trough developing, with southwest flow over southern
Arizona. This pushes moisture east a bit with isolated chances
remaining mainly east and south of Tucson. Looking at next week,
upper level heights rise in ensemble mean guidance, which
increases daily precipitation chances back to seasonable levels
for this point in the summer. Temperatures in this pattern remain
near to just above seasonable, with a tick upwards possible as
ridging rebuilds next week.

&&

.AVIATION...Valid through 23/00Z.

Scattered showers and thunderstorms this afternoon and evening,
mainly along a line and east/north of KTUS-KOLS. Visibility
reductions, wind gusts up to 50 kts, heavy rain, and mountain
obscurations possible with any thunderstorm. Outside of
thunderstorm wind gusts, winds 12 kts or less with a southwest to
northwesterly direction. Additional isolated showers and
thunderstorms possible after 22/02Z east of KTUS, with less
coverage than this afternoon. Then isolated to scattered
thunderstorms redeveloping east of KTUS Thursday afternoon.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

Mainly afternoon and evening showers and
thunderstorms can be expected across southeast Arizona through
Thursday, with a drying trend Friday through the weekend resulting
in a reduction in thunderstorm activity. High temperatures will be
near to slightly above normal through the forecast period. Min RH
values will be in the 25-35 percent range in most valleys locations
through Thursday, lowering to around 18-28 percent Friday through
the weekend as drier air overspreads the area. Outside of any
thunderstorm outflow winds, 20-foot winds will generally be 15 mph
or less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 21, 12:12 PM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1212 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     Flash Flood      1 SSE Nogales           31.36N 110.93W
08/21/2024                   Santa Cruz         AZ   Public

            Video shared of flooding on roadway next to
            Nogales Wash. Time estimated based on
            internal webcam footage.

&&
Local storm report, Aug 21, 12:21 PM MST, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1221 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     Hail             8 WNW Tucson            32.22N 111.02W
08/21/2024  M1.00 Inch       Pima               AZ   Trained Spotter

            Report from trained spotter of accumulating
            1 inch hail.

&&
Local storm report, Aug 21, 12:25 PM MST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1225 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Hail             8 WNW Tucson            32.24N 111.02W
08/21/2024  M1.25 Inch       Pima               AZ   Trained Spotter

            Trained spotter reported 1.25 inch
            accumulating hail.

&&
Local storm report, Aug 21, 12:42 PM MST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
1242 PM MST Wed Aug 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flash Flood      1 SSE Nogales           31.35N 110.93W
08/21/2024                   Santa Cruz         AZ   Public

            Video showing water over bridge. Time
            estimated by radar and internal webcam
            footage.

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 20, 5:14 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 20, 5:31 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Aug 20, 6:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 20, 6:40 PM MSTAreal Flood AdvisoryTWCPima65 min
Aug 20, 7:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 20, 8:15 PM MSTSevere Thunderstorm WarningTWCCochise, Pima21 min
Aug 20, 9:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 21, 9:53 AM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 21, 10:06 AM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 21, 12:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 21, 1:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 21, 1:45 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 21, 1:55 PM MSTSevere Thunderstorm WarningTWCGraham50 min
Aug 21, 2:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 21, 2:42 PM MSTSevere Thunderstorm WarningTWCCochise, Graham48 min
Aug 21, 3:15 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 21, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 21, 3:37 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 21, 3:53 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Graham52 min
Aug 21, 4:22 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Aug 21, 4:50 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr

Nearby

Tornado Warnings in Arizona, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.